Related Experiment Video
Updated: May 29, 2026

Human Liver Microphysiological System for Assessing Drug-Induced Liver Toxicity In Vitro
Published on: January 31, 2022
Gemfibrozil hepatotoxicity: a case report
Patricia Domínguez Tordera1, José Francisco Comellas Alabern, Félix Ronda Rivero
1Hospital Asepeyo Sant Cugat del Vallés, Barcelona, Spain. patriziadominguez@gmail.com
Case Description:
A 55-year-old woman was admitted to our hospital for management of thoracic trauma and bone fractures. One month after admission she started to receive gemfibrozil for hypertriglyceridemia. In the second month of admission, the patient complained of nausea and malaise. Laboratory value showed an acute hepatitis with raised AST, ALT. The abdominal ultrasound scan was normal, and viral serologic tests were negative. Gemfibrozil was discontinued and in a few days AST and ALT levels returned to normal.
Conclusion:
Gemfibrozil-induced hepatitis is a rare event but should be considered in the differential diagnoses of hepatitis in which no other obvious alternative cause is found.
Related Concept Videos
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Drug Toxicity: Risk factors
Hepatic Drug Excretion: Influencing Factors
Diseases of the Liver and Gallbladder
Cirrhosis is characterized by the scarring of hepatic lobules in the liver, which are replaced by fibrous tissue, affecting the liver's normal functioning. NAFLD, on the other hand, is caused by an excessive build-up of fat in the liver, not related to...
Effect of Hepatic Disease on Pharmacokinetics: Active Drug, Metabolite and Fraction of Metabolized Drug

